Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Kansas City, MO

June 4, 2005Gentry County, Worth County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 4, 2005, 7:00 PM CDT for Gentry County, Worth County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 7:00 PM CDT (00:00 UTC)
Expired
Jun 5, 2005, 1:00 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Gentry County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3003 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3003 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
3.9
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 050000
FFWEAX
MOC075-227-050600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GENTRY COUNTY IN NORTHWEST MISSOURI
  WORTH COUNTY IN NORTHWEST MISSOURI

* UNTIL 100 AM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...ALBANY...ALLENDALE...DARLINGTON...DENVER...FORD CITY...
  GENTRY...GENTRYVILLE...GRANT CITY...MCFALL...SHERIDAN...STANBERRY
  AND WORTH.


TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

LAT...LON 4057 9464 4005 9461 4005 9423 4057 9424

$$

SEAMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:35 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 2:35 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 PM CDT SAT JUN 4 2005

.DISCUSSION...

POTENT UPPER LEVEL STORM SYSTEM EMERGING INTO THE CENTRAL PLAINS
WILL COMBINE WITH AN EXTREMELY UNSTABLE AIRMASS IN PLACE ACROSS THE
REGION...RESULTING IN WIDESPREAD CONVECTIVE DEVELOPMENT THROUGH
TONIGHT. DEEP LAYER SHEAR AND INSTABILITY ARE FAVORABLE FOR
SUPERCELLS WITH ATTENDANT THREAT FOR VERY LARGE HAIL AND DAMAGING
WINDS. LOW 70 DEW POINTS HAVE ADVECTED NORTH ACROSS MUCH OF THE
AREA...WHICH WILL RESULT IN LOW LCL HEIGHTS...HOWEVER LIMITED LOW
LEVEL SHEAR WILL MITIGATE TORNADO THREAT SOMEWHAT. EXPECT CONVECTION
TO OVERSPREAD WESTERN CWA WITHIN 23-01Z TIMEFRAME. STRENGTHENING
DEEP LAYER SHEAR DURING THIS TIME FRAME WILL ENHANCE SEVERE THREAT.
EXPECT CONVECTION TO CONGEAL INTO SEVERE MCS AS IT PROPAGATES
NORTHEAST ACROSS NORTH CENTRAL AND CENTRAL MO. IN ADDITION...FLASH
FLOOD THREAT IS HIGH GIVEN SATURATED ANTECEDENT CONDITIONS. GOING
FLASH FLOOD WATCH THROUGH OVERNIGHT HOURS LOOKS GOOD.

MS

&&

.PREV DISCUSSION...

425 AM...
WILL EXPAND THE FLOOD WATCH TO INCLUDE THE ENTIRE FORECAST AREA AND
EXTEND THE TIME PERIOD INTO SUNDAY MORNING. RAINS OVERNIGHT IN THE
FORECAST AREA HAVE ALREADY CAUSED SOME FLOODING PROBLEMS...AND
SATURATED THE GROUND FOR MUCH OF THE REGION WHICH SHOULD PRIME THE
AREA FOR MORE FLOODING PROBLEMS TONIGHT.

WE SHOULD SEE A BREAK IN THE RAIN DURING THE AFTERNOON HOURS WHICH
WILL ALLOW TEMPERATURES TO ROCKET UP.  MAY SEE SOME NEAR 90 READINGS
IF SKIES CLEAR ENOUGH...BUT FOR NOW WILL LEAN TOWARD MIDDLE TO UPPER
80S BANKING ON SOME RESIDUAL CLOUD DEBRIS FROM MORNING STORMS. THE
HEATING SHOULD SET THE STAGE FOR STRONG TO SEVERE WEATHER TONIGHT.
EXPECT EASTERN KANSAS TO BECOME QUITE UNSTABLE BY MID TO LATE
AFTERNOON. NOT MUCH CAPPING EXPECTED...WITH MID LEVEL LAPSE RATES
EXPECTED TO BE QUITE FAVORABLE FOR RAPID STORM DEVELOPMENT THIS
AFTERNOON AS SHORT WAVE MOVES OUT OF COLORADO AND INTO NEBRASKA AND
KANSAS.

STORMS SHOULD BE CLEARING AREA BY SUNDAY MORNING. MAY SEE SOME
REDEVELOPMENT IN SOUTHERN AND EASTERN MISSOURI ON SUNDAY...AND SOME
CONCERN SOMETHING MIGHT TRY TO REDEVELOP IN SOUTHEAST PART OF
FORECAST AREA DEPENDING ON THE THE PROGRESS OF THE UPPER WAVE. FOR
NOW WILL LEAVE FORECAST DRY WITH JUST SLIGHT CHANCES MENTIONED IN
GRIDS. WILL BE WORTH WATCHING WITH LATER MODEL RUNS.

DID WARM TEMPERATURES A BIT FOR MONDAY WITH UPPER RIDGING MOVING
INTO AREA AND RETURN FLOW ALREADY SETTING UP. LOOKS LIKE NORTHWEST
PART OF FORECAST AREA MAY REACH 90 DEGREE READINGS.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 6 AM SUNDAY FOR ALL ZONES.
KS...FLOOD WATCH UNTIL 6 AM SUNDAY FOR ALL ZONES.
Hazardous weather outlook, Jun 4, 1:02 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT SAT JUN 4 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
102 PM CDT SAT JUN 4 2005

...SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND THIS
EVENING...WITH A POTENTIAL FOR STRONG TORNADOES...IN ADDITION TO VERY
LARGE HAIL...DAMAGING WINDS AND FLASH FLOODING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL COMBINE WITH AN EXTREMELY
UNSTABLE AIRMASS IN PLACE ACROSS THE REGION...RESULTING IN EXPLOSIVE
DEVELOPMENT OF SEVERE THUNDERSTORMS BY MID TO LATE AFTERNOON ACROSS
CENTRAL AND EASTERN KANSAS...THEN OVERSPREADING NORTHWEST AND WEST
CENTRAL MISSOURI THROUGH THE EARLY EVENING HOURS. WIND SHEAR PROFILES
ARE SUPPORTIVE OF SUPERCELL THUNDERSTORMS CAPABLE PRODUCING STRONG
TORNADOES...IN ADDITION TO VERY LARGE HAIL AND DAMAGING
WINDS...PRIMARILY ACROSS AREAS ALONG AND WEST OF THE INTERSTATE 35
CORRIDOR. THESE STORMS WILL LIKELY MERGE INTO A SQUALL LINE AS THEY
MOVE EAST OF THE INTERSTATE 35 CORRIDOR ACROSS NORTH CENTRAL AND WEST
CENTRAL MISSOURI THROUGH THE EVENING AND OVERNIGHT HOURS...WITH
DAMAGING WINDS THE PRIMARY THREAT WITH THIS LINE.

FLASH FLOODING IS ALSO EXPECTED ACROSS THE AREA...AS THE GROUND
REMAINS SATURATED FROM RECENT RAINFALL. AS A RESULT...A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND FRIDAY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THIS ACTIVITY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA LATE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Special weather statement, Jun 4, 6:25 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT SAT JUN 4 2005

KSZ025-050030-
ATCHISON-
625 PM CDT SAT JUN 4 2005

...SIGNIFICANT WEATHER ALERT FOR WESTERN ATCHISON COUNTY...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CIRCLEVILLE TO 5
MILES NORTH OF DELIA TO PAXICO...OR ALONG A LINE EXTENDING FROM 6
MILES WEST OF HOLTON TO 16 MILES SOUTHWEST OF HOLTON TO 12 MILES
NORTHEAST OF ALMA...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE
EXPECTED WITH THESE STORMS.

PEOPLE IN ATCHISON COUNTY...INCLUDING THE CITIES OF MUSCOTAH...
ARRINGTON...EFFINGHAM...LANCASTER KS AND CUMMINGS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HUDSON
Local storm report, Jun 4, 6:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 W MOUND CITY          40.14N 95.25W
06/04/2005  1.00 INCH        HOLT               MO   TRAINED SPOTTER

&&

PC
Local storm report, Jun 4, 6:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             RAVENWOOD               40.35N 94.67W
06/04/2005  1.75 INCH        NODAWAY            MO   TRAINED SPOTTER

&&

PC
Local storm report, Jun 4, 6:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     ARRINGTON               39.47N 95.53W
06/04/2005  60 MPH           ATCHISON           KS   LAW ENFORCEMENT

&&

CUTTER
Local storm report, Jun 4, 6:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          5 S GRANT CITY          40.41N 94.41W
06/04/2005                   WORTH              MO   STORM CHASER

            CROSSING 169 HIGHWAY.

&&

PC
Local storm report, Jun 4, 6:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 E MARYVILLE           40.34N 94.81W
06/04/2005  1.75 INCH        NODAWAY            MO   LAW ENFORCEMENT

&&

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:03 PM CDTTornado WarningEAXAndrew, Gentry, Nodaway27 min
Jun 4, 7:23 PM CDTTornado WarningEAXGentry, Harrison, Worth53 min
Jun 4, 7:41 PM CDTFlash Flood WarningEAXHarrison6 hr
Jun 4, 7:41 PM CDTTornado WarningEAXAndrew, Buchanan38 min
Jun 4, 7:49 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt31 min
Jun 4, 7:59 PM CDTFlash Flood WarningEAXAndrew, Buchanan6 hr
Jun 4, 7:59 PM CDTTornado WarningEAXDeKalb46 min
Jun 4, 8:16 PM CDTTornado WarningEAXDeKalb, Gentry29 min
Jun 4, 8:34 PM CDTTornado WarningEAXDaviess, Harrison41 min
Jun 4, 8:38 PM CDTTornado WarningEAXDaviess40 min
Jun 4, 8:44 PM CDTTornado WarningEAXPlatte45 min
Jun 4, 8:55 PM CDTFlash Flood WarningEAXPlatte6 hr
Jun 4, 9:00 PM CDTSevere Thunderstorm WarningEAXMercer19 min
Jun 4, 9:11 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte35 min
Jun 4, 9:44 PM CDTFlash Flood WarningEAXClay, Clinton6 hr
Jun 4, 10:10 PM CDTFlash Flood WarningEAXJackson6 hr
Jun 4, 10:31 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan22 min
Jun 5, 3:03 AM CDTSevere Thunderstorm WarningEAXPettis42 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.